Peripheral Neuropathy

Peripheral neuropathy is a disorder that results from damage to nerves in the hands and feet. When these nerves are damaged, they can send random pain signals to the brain. Nerve damage can also prevent the nerve from sending signals to the brain. Peripheral neuropathy symptoms can be painful and can interfere with daily life.

How is peripheral neuropathy related to HIV?

Nerve damage can be caused by certain HIV medicines, infections, and vitamin deficiencies. Researchers also believe that HIV can directly damage nerves.1

Similar nerve pain can also be caused by vitamin B12 deficiency. Low B12 levels are commonly low in patients living with HIV.1 There are many medicines that can relieve this pain until your doctor can prescribe a new treatment or the vitamin deficiency is fixed.

Signs and symptoms

Peripheral neuropathy most often affects the toes and feet but may also affect the fingers and hands. These symptoms may stay the same over time or may progressively worsen. They include:1

  • Reduced sensation like wearing socks or gloves
  • Burning or tingling sensations
  • Numbness

In rare cases, symptoms can include dizziness or diarrhea.3

Can certain HIV medications cause neuropathy?

Peripheral neuropathy is one of the most common nerve-related disorders seen in people with HIV. Up to 50 percent of individuals with HIV have experienced symptoms.1 Certain antiretroviral drugs can cause peripheral neuropathy.2 These drugs include:

  • ddl: Didanosine (Videx®)
  • ddC: Zalcitabine (Hivid®)
  • d4T: Stavudine (Zerit®)

These drugs are called nucleoside analog reverse-transcriptase inhibitors (NRTIs). NRTIs are less common today but are still used.1

More on this topic

The medicines used to treat other diseases related to HIV can also contribute to peripheral neuropathy.2 These include:

  • Dapsone, used to treat pneumocystis pneumonia (PCP)
  • Isoniazid (Nydrazid®), used to treat tuberculosis
  • Ethambutol (Myambutol®), used to treat some bacterial infections

If you have had nerve pain before taking any of these drugs, you may be more likely to experience it again while on these drugs.3

Treatment options

If the symptoms of peripheral neuropathy are caused by any of these drugs, they can be stopped or the dose can be reduced. This must be done safely by a doctor.2 After stopping the drug, symptoms may remain or worsen for a few weeks. However, symptoms were completely resolved for 80 percent of people after this time.4

Until symptoms resolve, doctors can prescribe over-the-counter pain relievers like NSAIDs (Advil®, Aleve®) or ibuprofen (Tylenol®). They may also prescribe selective serotonin reuptake inhibitors (SSRIs) like Cymbalta® or medicines specifically for nerve pain like amitriptyline.2 If you cannot take these drugs or they are not effective, there are many other options.

If medical tests show a B12 deficiency, doctors may offer a B12 injection.

Prevention

If you experience any of these symptoms, talk to your doctor. They are often reversible. They also may be a sign that your current medication is not treating HIV effectively.

Nutrition and diet

Eating enough vitamin B12 is important even if medical tests did not show a deficiency. Foods that are rich in B12 are fish, dairy, eggs, beef, and pork.3 If you have questions about your diet, a dietician can help you.

Other health conditions

Other disorders like diabetes and substance use disorder can make symptoms worse. Treating these disorders may improve symptoms.1

Taking care of your feet

Because peripheral neuropathy can cause numbness to the feet, it is important for people with these symptoms to check their feet regularly. It is possible to injure the feet but not feel pain.

Until symptoms resolve, there are some things you can try at home. Try to soak your feet in cold water, stay away from tight shoes, and rest your feet when you can.3

If you are concerned that you may have peripheral neuropathy, talk to your doctor.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.